Alert archive / South Dakota / Red Flag Warnings in 2022
Red Flag Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 9, 2022, 11:22 AM CDT for 22 counties in South Dakota; Dixon County, Nebraska. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2022, 11:22 AM CDT (16:22 UTC)
- Expired
- Apr 9, 2022, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 23 counties
Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
035 WWUS83 KFSD 091622 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1122 AM CDT Sat Apr 9 2022 SDZ050-063-064-068-092200- /O.NEW.KFSD.FW.W.0010.220409T1622Z-220409T2200Z/ Gregory-Charles Mix-Douglas-Bon Homme- 1122 AM CDT Sat Apr 9 2022 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF SOUTH CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning, which is in effect until 5 PM CDT this afternoon. * AFFECTED AREA...In South Dakota...Fire weather zone 050 Gregory, Fire weather zone 063 Charles Mix, Fire weather zone 064 Douglas, and Fire weather zone 068 Bon Homme. * WIND...South-southeasterly winds sustained at 15 to 20 mph with gusts up to 30 mph. * HUMIDITY...Lowest relative humidity of 15 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
659 WWUS83 KFSD 091814 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 114 PM CDT Sat Apr 9 2022 NEZ013-SDZ038-039-052>055-057>062-065>067-069>071-100000- /O.EXB.KFSD.FW.W.0010.000000T0000Z-220410T0000Z/ Dixon-Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Yankton- Clay-Union- 114 PM CDT Sat Apr 9 2022 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE JAMES AND MOST OF THE MISSOURI RIVER VALLEYS... The National Weather Service in Sioux Falls has issued a Red Flag Warning, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...In South Dakota...Beadle...Kingsbury...Jerauld... Sanborn...Miner...Lake...Brule...Aurora...Davison...Hanson... McCook...Minnehaha...Hutchinson...Turner...Lincoln...Yankton. In Nebraska...Dixon. * WIND...South-southeasterly winds sustained at 15 to 25 mph with gusts up to 35 mph. * HUMIDITY...Lowest relative humidity of 15 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SDZ050-063-064-068-100000- /O.EXT.KFSD.FW.W.0010.000000T0000Z-220410T0000Z/ Gregory-Charles Mix-Douglas-Bon Homme- 114 PM CDT Sat Apr 9 2022 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE JAMES AND MOST OF THE MISSOURI RIVER VALLEYS... * AFFECTED AREA...In South Dakota...Fire weather zone 050 Gregory, Fire weather zone 063 Charles Mix, Fire weather zone 064 Douglas, and Fire weather zone 068 Bon Homme. * WIND...South-southeasterly winds sustained at 15 to 25 mph with gusts up to 35 mph. * HUMIDITY...Lowest relative humidity of 15 to 25 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
494 WWUS83 KFSD 092354 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 654 PM CDT Sat Apr 9 2022 NEZ013-SDZ038-039-050-052>055-057>071-100100- /O.EXP.KFSD.FW.W.0010.000000T0000Z-220410T0000Z/ Dixon-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 654 PM CDT Sat Apr 9 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR MOST OF SOUTHEAST SOUTH DAKOTA AND A SMALL PART OF NORTHEAST NEBRASKA... Dry air and strong winds will continue for a couple of more hours before diminishing after sunset. Caution should still be exercised this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 6:10 AM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Apr 9, 6:10 AM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 610 AM CDT Sat Apr 9 2022 .SHORT TERM...(Today through Sunday night) Issued at 330 AM CDT Sat Apr 9 2022 Notably warmer today as upper ridging shifts warm air advection into the region ahead of an approaching sfc trough. Cirrus will spread through during the day but generally expect sunshine to prevail by afternoon. Expect highs to range from the 50s in southwest MN to near 70 degrees, warmest near/west of the James River Valley. Southeasterly gradient winds will ramp up to 10 to 20 mph with gusts up to 25 mph. Despite gusty winds, today will be the best day for outdoor activities that we've seen in at least a week. The main impact will be high to very high fire danger. More details can be found in the Fire Weather Section below. We'll see a mild, dry start to Saturday night as the approaching sfc trough stalls in the eastern Dakotas. Overnight, a stout mid level wave brings increasing rain chances Sunday morning as the lower levels begin to saturate and the sfc low ejects into the Plains. Will initially see increasing cloudiness in central SD in response, followed by a narrow swath of rain associated with 800-700mb frontogenetical forcing. Cannot rule out light snow mixing in along the Hwy 14 corridor Sunday, but the bulk of the snow accumulations would be well northward (Watertown to Fargo) as models heavily favor ptype as rain in the local region. The precipitation axis has shifted slightly east in the past 24 hours, painting the heaviest rainfall amounts (under a half inch) along an axis from Reliance to Huron to Watertown. There is still some uncertainty regarding how east showers will make it on Sunday, likely to Mitchell and Brookings, but it's looking less and less likely for areas near and southeast of a Pipestone to Sioux Falls to Yankton line to see any rain Sunday. Cooler with increased cloudiness Sunday as temperatures peak in the 50s behind the sfc trough and lower 60s out ahead in parts of northwest IA. Winds will turn north behind the sfc trough with gusts into the 20s. The upper trough axis pushes through Sunday night, bringing cooler westerly flow and lows near to below the freezing mark. .LONG TERM...(Monday through Friday) Issued at 330 AM CDT Sat Apr 9 2022 Monday brings another mild day with a westerly breeze. Dry zonal flow will yield highs in the 50s to 60s. Although minimum humidity levels will drop into the 20s and 30s with deep boundary layer mixing, expect light low to mid level winds to negate significant fire weather concerns. Attention in the extended period remains fixed on the strong, impactful mid week system Tuesday through Thursday. Model systems are in much closer agreement in the 500mb pattern than 24 hours ago and depict the CO sfc low tracking northeast into southern MN by Wednesday. However there is still poor agreement in the jet stream for the GFS vs Euro/Canadian solutions, and thus speed of the sfc low/occlusion and convective placement Wed/Thu. Again GEFS/GFS solutions leave us drier Tuesday and Thursday, but our forecast favors the slower, wetter Euro/Canadian/NBM solutions with more deformation-induced wintry pcpn on the backside Wed/Thu. Of course, the placement of the local area in relation to the system gives particularly low confidence for talking details at this range. We have a huge spread in pcpn amounts on any given day. The best detail we can give is potential for a combo of rain (Tue/Wed?), snow (Wed and/or Thu?), strong winds, dry slotting impacting ptype/amounts, and perhaps even a brief window for severe weather in parts of IA. Regardless this system will certainly impact mid week longer distance travel. Run to run comparisons continue to favor mid week heavy snow for North Dakota and the western (and perhaps central) Dakotas, and conversely potential for severe convective weather in the Central to Southern Plains. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 608 AM CDT Sat Apr 9 2022 VFR conditions will prevail through at least 06z. Expect light and variable winds to become southeasterly with gusts up to 25 kts this afternoon. LLWS is possible along and east of I-29 late tonight, ahead of light rain moving in from central SD. && .FIRE WEATHER... Issued at 330 AM CDT Sat Apr 9 2022 Even drier, warmer conditions bring another day of elevated fire weather today. The departing sfc high will bring fairly light winds east of I-29, leaving the main area of concern to be along and west of I-29. Model soundings suggest southeast winds gusting 20 to 25 mph this afternoon, but gradient winds and mixing will be weaker than yesterday. Additionally, high resolution models continue to support winds weakening some as the sfc trough approaches in mid afternoon, coinciding with humidity levels dipping to 20 to 30 percent. Parts of southeast and south central SD, northeast NE, and the Sioux City vicinity may see brief periods of near critical conditions, but winds will likely be slightly too low to warrant issuing RFW related headlines. Later shifts will continue to monitor observational trends and may reevaluate as needed. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...BP FIRE WEATHER...BP
Hazardous weather outlook, Apr 9, 5:00 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 500 AM CDT Sat Apr 9 2022 NEZ013-014-SDZ050-052-053-057>060-063>066-068>070-101200- Dixon-Dakota-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay- 500 AM CDT Sat Apr 9 2022 This Hazardous Weather Outlook is for northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Low humidity levels and gusty northwest winds will make for high fire danger this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A storm system will bring wind, rain, and perhaps snow accumulations to much of the Central U.S. in the middle of next week. Continue to monitor the forecast for updates as this system approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-002-012>014-020>022-031-032-SDZ038-039-054-055-061-062-067- 071-101200- Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Beadle-Kingsbury-Miner-Lake-McCook-Minnehaha-Lincoln- Union- 500 AM CDT Sat Apr 9 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Low humidity levels and gusty northwest winds will make for high fire danger this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A storm system will bring wind, rain, and perhaps snow accumulations to much of the Central U.S. in the middle of next week. Continue to monitor the forecast for updates as this system approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-101200- Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody- 500 AM CDT Sat Apr 9 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota and east central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A storm system will bring wind, rain, and perhaps snow accumulations to much of the Central U.S. in the middle of next week. Continue to monitor the forecast for updates as this system approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.